Nebraska, 2025

Hail and Damaging Wind in Nebraska, April 17, 2025

April 17, 2025 · NWS GID · 6 events in 3 counties and zones

An upper level trough was present across the western part of the country with Nebraska along the leading edge of the trough. A cold front was pushing southward across Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level trough was present across the western part of the country with Nebraska along the leading edge of the trough. A cold front was pushing southward across Nebraska. A dryline was also moving eastward during the afternoon hours ahead of the cold front. Dewpoint temperatures ahead of the cold front and dryline reached the upper 50s to near 60 degrees across south central Nebraska during the afternoon. Wind shear values were around 55 knots and MUCAPE values were around 2,000-3,000 J/kg.

An isolated supercell storm developed near Interstate 80 in Hall County during the afternoon hours and quickly became strong to severe. The first report was of penny sized hail in Hall County at 4:28 PM CDT. This storm moved eastward and produced half dollar sized hail 10 minutes later in Hall County. The storm continued to move east and produced hail in Hamilton County. The largest hail reported in Hamilton County was half dollar sized. The storm continued to strengthen as it moved east and produced golf ball sized hail in York County at 5:40 PM CDT. This storm also produced estimated wind gusts of 60 mph in York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 17, 2:34 PM CST, 54 minutes earlier. Its key messages:

  • Isolated severe thunderstorms in northeast parts of the area today this evening...primarily 5pm-9pm. Large, damaging hail is the primary risk, with a lesser risk for isolated damaging wind.
  • Cooler and breezy Friday. Areas of frost and subfreezing temperatures Friday night into Saturday morning.
  • More chances for rain Saturday into Sunday, although some areas (especially west) may stay mostly/completely dry.
  • Above normal temperatures return next week.
Area forecast discussion, Apr 17, 2:34 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
334 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Isolated severe thunderstorms in northeast parts of the area
  today this evening...primarily 5pm-9pm. Large, damaging hail
  is the primary risk, with a lesser risk for isolated damaging
  wind.

- Cooler and breezy Friday. Areas of frost and subfreezing
  temperatures Friday night into Saturday morning.

- More chances for rain Saturday into Sunday, although some
  areas (especially west) may stay mostly/completely dry.

- Above normal temperatures return next week.

&&

.DISCUSSION...
Issued at 334 PM CDT Thu Apr 17 2025

The primary concern today is the potential for severe
thunderstorms for a brief window this evening.

As of 3pm, the cold front that will provide a focus for
convection stretches from McCook to Grand Island to Columbus.
Storms are expected to develop in the vicinity of this front in
the 4-6pm timeframe, although CAMs continue to indicate the the
highest potential for thunderstorms will be east of Highway 281
(where the Enhanced Risk resides). Any storms that develop will
be able to tap into 50-60kts of effective shear and MUCAPE on
the order of 2000-3000j/kg...favoring the development of
supercells with large, damaging hail and possibly isolated
severe wind.

The severe threat ends by around 8-9pom as storms depart to the
east. The rest of the overnight is expected to remain dry, other
than some spotty sprinkles over our north.

Friday will be much cooler with a breezy north wind in the
post-frontal airmass. High temperatures may struggle to reach 50
degrees in some areas. There are still some low PoPs in southern
areas Friday night, but overall models have trended drier. With
this drier trend, confidence has increased that low temperatures
will dip into the 30s and possibly even upper 20s Friday night
into Saturday morning. Sensitive plants and outdoor hoses/pipes
should be protected, especially in northwestern parts of the
forecast area.

Rain chances increase again on Sunday as the upper trough moves
through. Best chances for rain will remain over eastern parts of
the area. Some of these areas COULD see a meaningful/beneficial
rain, but it doesn't look as favorable for western areas. The
12Z ensemble suite shows only a 20-30% chance for 0.10" of rain
for in our west/northwest (Dawson up to Valley County).

Next week, ensembles favor above normal temperatures returning
on Monday with off/on chances for rain (highest chances later in
the week).

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1223 PM CDT Thu Apr 17 2025

For KGRI/KEAR Airports:

Thunderstorms are expected to focus primarily to the northeast
of GRI/EAR this evening. The potential for EAR/GRI to be
impacted by thunderstorms has decreased below 30 percent,
therefore the mention of thunder has been removed from this TAF.

Winds shift to the north as the cold front moves thorugh this
evening. Gusts up to 30kts continue overnight and into Friday
morning.

Additionally, MVFR stratus is favored (70% chance) to move in
early Thursday morning...potentially lasting into Thursday
afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 9 PM CDT this evening for NEZ082>085.
KS...Red Flag Warning until 9 PM CDT this evening for KSZ005>007-
     017>019.

&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Apr 17, 1:35 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
235 PM CDT Thu Apr 17 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
235 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Red Flag Warning remains in effect until 9pm for portions of
north central Kansas and south central Nebraska this afternoon due
to low humidity and gusty southwest winds.

Isolated thunderstorms are possible this evening, mainly in areas
north of Interstate 80 and east of Highway 281. Some of these
storms could become severe with hail to the size of golf balls (or
larger) and wind gusts over 60 MPH. The primary timeframe is 5pm
to 9pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patchy frost is possible over most of the area Friday night into
Saturday morning. Subfreezing temperatures are most favored to
occur in areas northwest of a line from McCook to Grand Island to
Columbus.

There are low chances for thunderstorms on Sunday, but the
potential for severe weather appears to be on the lower end.

Another round of patchy frost is possible Sunday night into Monday
morning.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hall

When
April 17, 3:28 PM CST
Where
Hall County, 4.59 mi SE of Wood River
Measured
0.75 in hail
Reported by
Public
Coordinates
40.780, -98.530

Hail, Hall

When
April 17, 3:38 PM CST to 3:45 PM CST
Where
Hall County, 3.8 mi SE of Alda to 3.33 mi SE of Grand Is
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.830, -98.420

Hail up to the size of half dollars was reported along this path.

Hail, Hamilton

When
April 17, 4:07 PM CST
Where
Hamilton County, 0.87 mi NE of Murphy
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.890, -98.110

Hail, Hamilton

When
April 17, 4:20 PM CST to 4:25 PM CST
Where
Hamilton County, 0.87 mi NE of Hampton to 2.09 mi NE of Hampton
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
40.880, -97.890

Hail up to the size of half dollars was reported.

Hail, York

When
April 17, 4:40 PM CST to 4:50 PM CST
Where
York County, 2.14 mi SSW of Benedict to 2.61 mi W of Thayer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.970, -97.630

Hail up to the size of golf balls was reported along this path.

Thunderstorm Wind, York

When
April 17, 4:43 PM CST
Where
York County, 0.69 mi N of York Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.890, -97.580

Wind gusts were estimated to be near 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252991, 1252992, 1252996, 1252997, 1252999, 1253002.